Wyoming, 2010

High Wind in Wyoming, December 1, 2010

December 1, 2010 · NWS CYS · 5 events in 3 counties and zones

Strong winds occur along parts of Interstate 80 during November 30th and continued into December.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occur along parts of Interstate 80 during November 30th and continued into December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 9:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 30, 9:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
923 PM MST TUE NOV 30 2010

.UPDATE...
SEE NO REASON TO ADJUST THE CURRENT HIGH WIND WARNING WITH RECENT
OBSERVED WIND GUSTS OF 55 TO 60 MPH AT ARLINGTON AND VEDAUWOO.
SFC PRESSURE GRADIENT HAS HELD STEADY AT AROUND 13MB BETWEEN KCAG
AND KCPR THROUGH THE EVENING HOURS. INITIAL LOOK AT 00Z H7
GRADIENT BETWEEN KCAG AND KCPR SUGGESTS WINDS WILL STAY UP THERE
THROUGH AT LEAST NOON ON WEDNESDAY...WITH GRADUAL DISSIPATION
THEREAFTER. AM ALSO CONCERNED THAT CENTRAL CARBON COUNTY AND THE
LARAMIE VALLEY MAY STRUGGLE TO REACH CRITERIA...BUT WILL LEAVE
ALONE FOR NOW. HAHN

&&

.PREV DISCUSSION... /ISSUED 151 PM MST TUE NOV 30 2010/

SHORT TERM...TONIGHT THROUGH FRIDAY

STRONG WINDS THE MAIN CONCERN IN THE SHORT TERM AS PRESSURE
GRADIENT REMAINS TIGHT OVER THE AREA.

CURRENTLY...1044MB SURFACE HIGH OVER CENTRAL WYOMING WITH ANOTHER
1040MB SURFACE HIGH CENTERED OVER NORTHERN COLORADO THIS
AFTERNOON. STRONG PRESSURE GRADIENT OVER SOUTHEAST WYOMING WITH
ROUGHLY 10MBS BETWEEN CRAIG COLORADO AND CASPER AT 20Z THIS
AFTERNOON. WINDS HAVE BEGUN TO RESPOND WITH WARNING LEVEL WINDS AT
ARLINGTON...EMKAY AND CLOSE AT VEDAUWOO...BUFORD AND BORDEAUX.
WENT AHEAD AND UPGRADED THE WATCH TO A HIGH WIND WARNING THIS
MORNING. WITH SOME OTHER SITES COMING CLOSE...MAY HAVE TO ADD A
FEW MORE ZONES TO THE WARNING HERE SHORTLY.

WORK HEIGHT PRODUCT STILL SHOWING OUR STRONGEST GRADIENTS
TONIGHT FROM 06Z THROUGH 18Z WEDNESDAY. 700MB WINDS ON THE GFS
INCREASE TO 60+KTS BY WEDNESDAY MORNING ACROSS SOUTH CENTRAL
WYOMING AND PERSISTS THROUGH 00Z THURSDAY. SO WIND WARNING TIMING
LOOKS GOOD.

WINDS BEGIN DECREASING LATE TOMORROW AFTERNOON INTO THE EVENING
HOURS WITH 700MB WINDS DECREASING TO 45KTS BY 06Z THURSDAY. MAY BE
ANOTHER BRIEF INCREASE IN WINDS...POSSIBLY AFFECTING OUR WIND
PRONE AREAS OF BORDEAUX AND ARLINGTON THURSDAY MORNING AS 700MB
WINDS INCREASE ONCE MORE TO 50+KTS...BUT THIS SHOULD BE SHORT
LIVED. THURSDAY IS LOOKING GOOD WITH DRY CONDITIONS AND
TEMPERATURES CLIMBING INTO THE MID 40S EAST OF THE LARAMIE RANGE
IN DOWNSLOPE FLOW.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
RATHER TRANQUIL WEATHER EXPECTED ACROSS THE CWA OVER THE WEEKEND
INTO EARLY NEXT WEEK AS QUASIZONAL FLOW AMPLIFIES SOMEWHAT INTO A
RIDGY PATTERN OVER THE REGION. SOME SNOW SHOWERS OVER MAINLY THE
HIGHER MTNS SAT AND SUNDAY AS MOIST FLOW INTERACTS WITH
OROGRAPHICS BUT NO SIGNIDFICANT SNOWS EXPECTED. EARLY NEXT WEEK AN
UPPER LOW IS PROGGED TO MOVE EAST OUT OF THE DESERT SW INTO THE
CENTRAL AND SOUTHERN ROCKYS. CWA ON THE NORTHERN FRINGE OF THE
EFFECTS FROM THIS SYSTEM CURRENTLY BUT WILL HAVE TO BE MONITORED
IN CASE IT TAKES A MORE NORTHERLY TRACK.

&&

.AVIATION...06Z TAF ISSUANCE...
MAIN CONCERN WILL REVOLVE AROUND WINDS AT WYOMING TERMINALS
THROUGH THE PERIOD. STRONG WEST WINDS OF 15 TO 25 KNOTS WITH GUSTS
OF UPWARDS OF 35 KNOTS CAN BE EXPECTED. MOST OF THE AIRPORTS CAN
EXPECT VFR CONDITIONS...OUTSIDE OF KRWL WHERE A MVFR CIG IS
EXPECTED WEDNESDAY AFTERNOON. LIGHT SNOW WILL DEVELOP GENERALLY
OVER THE SOUTHEAST WYOMING MOUNTAINS LATER TONIGHT AND
WEDNESDAY...WHICH WILL RESULT IN MOUNTAIN OBSCURATIONS FOR THESE
ROUTES.

&&

.FIRE WEATHER...VERY STRONG WINDS TODAY AND TONIGHT ACROSS THE
SOUTHERN LARAMIE RANGE OVER TO ARLINGTON AND WILL CONTINUE INTO
WEDNESDAY. WINDS TO BEGIN TAPERING OFF SLIGHTLY WEDNESDAY
AFTERNOON INTO THE EVENING HOURS. HIGH PRESSURE TO DOMINATE THE
AREA THURSDAY WITH RELATIVELY WARMER TEMPERATURES AND LIGHTER
WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM WEDNESDAY FOR WYZ106-WYZ109-WYZ110-
     WYZ115-WYZ116-WYZ117.
NE...NONE.

&&

UPDATE/AVIATION...HAHN
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...RE
Hazardous weather outlook, Nov 30, 7:09 PM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MST TUE NOV 30 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-111>114-118-
119-020215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
709 PM MST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOUNTAIN SNOW SHOWERS WITH ONLY LIGHT ACCUMULATIONS ARE EXPECTED
WEDNESDAY AND WEDNESDAY NIGHT. ADDITIONAL SLIGHT CHANCES FOR
MOUNTAIN SNOW SHOWERS WILL BE PRESENT FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ106-109-110-115>117-020215-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
709 PM MST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

VERY STRONG WINDS WILL CONTINUE ACROSS CENTRAL CARBON...ALBANY...
AND SOUTHWEST PLATTE COUNTIES AS WELL AS THE SOUTHERN LARAMIE
RANGE THROUGH TONIGHT. AREAS THAT WILL BE MOST AFFECTED BY THESE
VERY STRONG WINDS WILL BE FROM ARLINGTON THROUGH BORDEAUX AND NEAR
VEDAUWOO. A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA.

A FEW SNOW SHOWERS WILL BECOME POSSIBLE IN THE SIERRA MADRE AND
SNOWY RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG WINDS WILL CONTINUE INTO WEDNESDAY ACROSS THE SOUTHERN
LARAMIE RANGE AS WELL AS FROM ARLINGTON THROUGH BORDEAUX. A HIGH
WIND WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON. MOUNTAIN
SNOW SHOWERS WITH ONLY LIGHT ACCUMULATIONS ARE EXPECTED WEDNESDAY
AND WEDNESDAY NIGHT. ADDITIONAL SLIGHT CHANCES FOR MOUNTAIN SNOW
SHOWERS WILL BE PRESENT FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS OR WIND
RELATED DAMAGE TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Nov 30, 8:02 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
11/29/2010  M52 MPH          LARAMIE            WY   MESONET

            54 AT 0145Z, 50 AT 013Z.

&&

BCHAPMAN
Local storm report, Nov 30, 8:05 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
11/29/2010  M68 MPH          LARAMIE            WY   MESONET

            66 AT 0145Z, 61 AT 0130Z, 68 AT 0115Z

&&

BCHAPMAN
Local storm report, Nov 30, 8:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
11/30/2010  M55 MPH          CARBON             WY   DEPT OF HIGHWAYS

            GUSTS OVER THE LAST HOUR HAVE BEEN BETWEEN 55 AN 60 MPH.

&&

BCHAPMAN
Local storm report, Nov 30, 9:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
11/30/2010  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Nov 30, 9:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
11/30/2010  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

0907 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
11/30/2010  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            52 AT 902L

0855 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
11/30/2010  M57 MPH          LARAMIE            WY   MESONET

&&

BCHAPMAN
Local storm report, Nov 30, 10:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     NON-TSTM WND GST 18 WNW CHEYENNE         41.24N 105.11W
11/30/2010  M71 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

HAHN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 1, 12:00 AM MST to 3:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
64 kt (74 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wind gust of 74 mph 12 SSE of Horse Creek.

High Wind, South Laramie Range Foothills

When
December 1, 12:00 AM MST to 3:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor 14 WSW of Cheyenne reported a peak gust of 70 mph at 155 PM.

High Wind, Central Laramie Range and Southwest Platte County

When
December 1, 12:00 AM MST to 2:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux reported a peak gusts of 77 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 1, 12:00 AM MST to 3:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

RAWS site a t Dodge Creek reported a peak gust of 61 mph.

High Wind, North Snowy Range Foothills

When
December 1, 12:00 AM MST to 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington reported sustained winds in excess of 40 mph through 5 AM with a peak gust of 60 mph at 1 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266741, 266756, 266769, 266770, 266772.